Warfarin and COX-2 Inhibitors Do Not Mix

Pharmacy Times, Volume 0, 0

Patients taking warfarin and antiinflammatorydrugs for arthritis have ahigher risk of deadly stomach bleeding.The class of drugs known as COX-2inhibitors also poses a danger, accordingto lead investigator MuhammadMamdani, PharmD. Research hasshown that ibuprofen and other nonsteroidalanti-inflammatory drugs(NSAIDs) increase the possibility ofupper gastrointestinal bleeding becausethey can irritate the stomach lining andalso boost the chance of bleeding.

For the study, the researchers examinedprescription and health care databasesin Ontario, Canada. The studyfocused on patients over the age of 66who were on warfarin during a yearlongstudy in 2000-2001. The results of thestudy showed that those admitted tohospitals for gastric bleeding were morelikely to be taking NSAIDs or COX-2inhibitors in addition to the blood thinner.Dr. Mamdani said approximately 1 in 10patients with a serious stomach bleeddie before having life-saving surgery.The analysis also suggested that "physiciansseem to be a little more lax in prescribingthe COX-2 inhibitors,"accordingto Dr. Mamdani. He noted that twiceas many older individuals on warfarinare given a COX-2 inhibitor, comparedwith NSAIDs. (The findings were publishedin the Archives of Internal Medicine,January 24, 2005.)